Alert archive / Hawaii / Flash Flood Warnings in 2013
Flash Flood Warning 35, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Mar 26, 2013, 11:49 PM HST for Kauai County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 26, 2013, 11:49 PM HST (09:49 UTC)
- Expired
- Mar 27, 2013, 2:45 AM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kauai County, HI
The radar
The South Kauai radar (PHKI), 31 km from the middle of the area, began a volume at 09:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 9.8 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 409 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 689 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
278
WGHW50 PHFO 270949
FFWHFO
HIC007-271245-
/O.NEW.PHFO.FF.W.0035.130327T0949Z-130327T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1149 PM HST TUE MAR 26 2013
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF KAUAI IN KAUAI COUNTY
* UNTIL 245 AM HST
* AT 1136 PM HST...RADAR SHOWED MODERATE TO HEAVY RAINS CONTINUING
MOSTLY OVER THE INTERIOR MOUNTAIN AREAS OF THE ISLAND...SOUTH OF
HANALEI AND KILAUEA...AND WEST OF KAPAA AND WAILUA. A HEAVY
SHOWER ALSO OCCURRED ALONG THE COAST AT WAILUA AND LIHUE IN THE
PAST HOUR.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MOLOAA...PRINCEVILLE AND ANAHOLA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS
IN EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY.
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 245 AM HST IF FLASH
FLOODING PERSISTS.
LAT...LON 2223 15953 2224 15940 2220 15925 2194 15933
2208 15960
$$
LAUWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 26, 8:30 PM HST, 3 hours 19 minutes earlier.
Area forecast discussion, Mar 26, 8:30 PM HST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 830 PM HST TUE MAR 26 2013 .SYNOPSIS... A PASSING UPPER LEVEL TROUGH IS BRINGING POTENTIAL FOR HEAVY RAIN...THUNDERSTORMS AND FLASH FLOODING...MAINLY OVER KAUAI AND OAHU THROUGH WEDNESDAY. A BRIEF PERIOD OF DRIER WEATHER WILL RETURN ON THURSDAY...THEN AN APPROACHING TROUGH AND FRONTAL BOUNDARY SYSTEM WILL BRING ANOTHER ROUND OF UNSETTLED WEATHER DURING THE WEEKEND. && .DISCUSSION... A BROAD UPPER LVL TROUGH IS BEING OBSERVED ON WV SATELLITE IMAGERY APPROACHING THE ISLAND CHAIN FROM THE WEST. A SHORTWAVE FEATURE MOVING ALONG THE BASE OF THE TROUGH IS LOCATED AROUND 300 MILES WNW OF KAUAI AND PUSHING E AT 20 MPH. THIS IS BRINGING INCREASING INSTABILITY ACROSS THE WESTERN EDGE OF THE ISLAND CHAIN...WITH KAUAI EXPERIENCING WIDESPREAD RAIN COVERAGE DURING THE LAST COUPLE OF HOURS. A FLASH FLOOD WARNING HAS BEEN ISSUED FOR KAUAI THROUGH 915 PM HST TONIGHT...ESPECIALLY FOR THE NORTHERN AND EASTERN HALF OF THE ISLAND. NATIONAL WEATHER SERVICE DOPPLER RADAR DATA WAS SHOWING RAINFALL RATE ESTIMATES OF 2 INCHES AN HOUR ACROSS MUCH OF KAUAI. MEANWHILE...A WEAKENING FRONTAL BOUNDARY REMAINS NEARLY STATIONARY JUST NORTH OF THE ISLANDS...WITH A WEAK SFC TROUGH NEAR OAHU. THE COMBINATION OF THESE FEATURES WILL KEEP VERY FAVORABLE CONDITIONS FOR RAIN...FLOODING POTENTIAL AND SOME POSSIBLE THUNDERSTORM ACTIVITY LATER TONIGHT...MAINLY OVER KAUAI COUNTY AND OAHU. A FLASH FLOOD WATCH ALSO REMAINS IN EFFECT FOR KAUAI COUNTY AND OAHU THROUGH WEDNESDAY EVENING. THE SHORTWAVE WNW OF THE ISLANDS SHOULD REACH KAUAI TONIGHT AFTER MIDNIGHT...AND MOVING INTO THE CENTRAL PORTIONS OF THE ISLAND CHAIN BY WEDNESDAY. ALTHOUGH THE CORE OF THE SHORTWAVE SHOULD REMAIN TO THE N OF THE ISLANDS...LATEST SOUNDING DATA...MIMIC MOISTURE ANALYSES AND MODEL CAPE DEPICT AN AIRMASS THAT WILL STILL PROVIDE ENOUGH INSTABILITY TO JUSTIFY CARRYING CHANCES OF THUNDERSTORMS IN TONIGHT/S FORECAST FOR KAUAI AND OAHU. A DRIER AIRMASS WILL KEEP LOWER CHANCES OF RAIN OVER THE BIG ISLAND...BUT MAUI COUNTY COULD SEE SOME ENHANCED SHOWER ACTIVITY ON WEDNESDAY. A BRIEF DRIER PERIOD WILL ESTABLISH FROM THURSDAY THROUGH EARLY FRIDAY...THEN MODELS SHOW ANOTHER SHORTWAVE TROUGH APPROACHING THE ALOHA STATE DURING THE WEEKEND WITH A COLD FRONT PASSAGE POSSIBLY BRINGING ANOTHER ROUND OF UNSETTLED WEATHER. && .AVIATION... AIRMET SIERRA FOR MTN OBSCURATION FOR KAUAI AND THE BIG ISLAND WILL REMAIN POSTED THROUGH THE FORECAST PERIOD WITH THE POSSIBILITY OF EXTENDING IT TO OTHER ISLANDS. FREQ MVFR FOR PHLI WILL CONTINUE OVERNIGHT WITH THESE CONDITIONS SPREADING E TO OAHU THEREAFTER. OTHERWISE...VFR WILL PREVAIL AT ALL OTHER TERMINALS FROM MOLOKAI TO THE BIG ISLAND WITH BRIEF MVFR CONDITIONS AT PHTO. SIGMET QUEBEC FOR HIGH LVL MOD-SEV CAT IS IN EFFECT IMT NW OF KAUAI MOVING EWD. THE STRONGEST TURB LIKELY WILL NOT AFFECT THE LOCAL FA HOWEVER AIRMET TANGO FOR AT LEAST MOD CHOP ALF IS LIKELY AFT 27/1000 UTC AS THE OFFENDING TROUGH NEARS HAWAII. && .MARINE... A NORTHWEST SWELL WILL CONTINUE TO SLOWLY DIMINISH THROUGH WEDNESDAY. A NEW LONG PERIOD NORTHWEST SWELL ARRIVING LATE FRIDAY WILL POTENTIALLY BRING SURF NEAR ADVISORY LEVELS FOR NORTH AND WEST FACING SHORES OVER THE WEEKEND. ALTHOUGH WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY LEVELS UNTIL THE WEEKEND...MARINERS SHOULD REMAIN ALERT FOR THE POTENTIAL FOR HAZARDOUS MARINE WEATHER...PRIMARILY TONIGHT AND WEDNESDAY AROUND KAUAI AND OAHU...WITH THE GREATEST THREATS BEING THUNDERSTORMS AND GUSTY ERRATIC WINDS. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR NIIHAU KAUAI AND OAHU. && DISCUSSION/MARINE...REYNES AVIATION...LUTU-MCMOORE
In the hours before
Local storm report, Mar 26, 7:07 PM HST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
707 PM HST TUE MAR 26 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM FLOOD HANALEI 22.21N 159.50W
03/26/2013 KAUAI HI LAW ENFORCEMENT
KAUAI EMERGENCY MANAGEMENT/POLICE REPORTING THE CLOSING
OF THE HIGHWAY AT HANALEI BRIDGE DUE TO HIGH WATER
REACHING THE ROAD.
&&
ELUTUMCMThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 26, 5:28 PM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Mar 26, 6:10 PM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Mar 26, 9:05 PM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Mar 27, 2:36 AM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Mar 27, 3:31 AM HST | Wind Advisory | HFO | Hawaii | 14 hr |
| Mar 27, 5:11 AM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
| Mar 27, 8:16 AM HST | Flash Flood Warning | HFO | Kauai | 6 hr |
| Mar 27, 10:51 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Mar 27, 12:41 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.